Topiramate and Nephrolithiasis: A Comment

@article{Ansari2015TopiramateAN,
  title={Topiramate and Nephrolithiasis: A Comment},
  author={Hossein Ansari and Arash Rashidi},
  journal={Headache: The Journal of Head and Face Pain},
  year={2015},
  volume={55}
}
We read the article “The Risk and Management of Kidney Stones From the Use of Topiramate and Zonisamide in Migraine and Idiopathic Intracranial Hypertension,” authored by Jion et al in the January edition with great interest. We would like to address some issues in regards to kidney stones and topiramate (TPM). TPM and zonisamide (ZNS) mainly increase the risk of calcium phosphate and not calcium oxalate, which is mentioned by Jion et al. Indeed, most clinicians are unaware of TPM-associated… 

References

SHOWING 1-4 OF 4 REFERENCES

Nephrolithiasis in topiramate users

The prevalence of symptomatic nephrolithiasis with long-term topiramate use is higher than reported in short-term studies and clinical prevalence is underestimated due to asymptomatic nephalisticiasis.

Increased propensity for calcium phosphate kidney stones with topiramate use

Because the drug is among the most frequently prescribed agents in the US, more controlled studies are required to determine the prevalence of kidney stone disease among TPM users, and the optimal approach to prevent and treat nephrolithiasis in these individuals.

The Risk and Management of Kidney Stones From the Use of Topiramate and Zonisamide in Migraine and Idiopathic Intracranial Hypertension

A 40-year-old woman has a 15-year history of migraine without aura that has been chronic for 5 years and develops a first-time kidney stone that passed spontaneously while on TPM 100 mg daily.